Massachusetts, 2012

Flash Flooding and Flooding in Massachusetts, August 10, 2012

August 10, 2012 · NWS BOX · 17 events in 6 counties and zones

A series of upper level disturbances rotated around a vertically stacked low pressure system in the Great Lakes. These provided a focus for showers and thunderstorms to develop across southern New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$155,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A series of upper level disturbances rotated around a vertically stacked low pressure system in the Great Lakes. These provided a focus for showers and thunderstorms to develop across southern New England. Southerly winds drew tropical moisture over the area, resulting in very heavy rain in showers and thunderstorms that developed. In addition, strong winds in the upper levels and 30-40 knots of deep layer shear resulted in wind damage with the strongest of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 10, 9:15 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 10, 9:15 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1015 AM EDT FRI AUG 10 2012

.SYNOPSIS...

LOW PRESSURE PASSING WEST OF NEW ENGLAND BRINGS A HIGH LIKELIHOOD OF
SHOWERS/THUNDERSTORMS TODAY THROUGH SATURDAY. SOME OF THE
THUNDERSTORMS MAY CONTAIN VERY HEAVY DOWNPOURS IN THE TROPICAL AIR
MASS. A FEW THUNDERSTORMS MAY ALSO PRODUCE STRONG WIND GUSTS. DRIER
AND LESS HUMID AIR RETURNS FOR LATE THIS WEEKEND INTO EARLY NEXT
WEEK. ANOTHER LOW PRESSURE WITH ASSOCIATED WARM AND COLD FRONTS
WILL IMPACT OUR REGION DURING THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

10 AM UPDATE...

WATCHING THE SITUATION CLOSELY. S NEW ENGLAND ENVELOPED IN A VERY
TROPICAL AIRMASS AT THE SFC WITH DWPTS IN THE LOW 70S. LATEST
SATELLITE EXHIBITS A FEW BREAKS IN THE MID-LVL CLOUDS...BUT
BENEATH WE ARE ALREADY SEEING N-S CLOUD STREETS INDICATIVE OF AN
UNSTABLE ENVIRONMENT.

SPC MESOANALYSIS HIGHLIGHTS INCREASING INSTABILITY OF 1-2K J/KG
ACROSS THE RGN...BUT THE BETTER 0-6 KM BULK SHEAR LAGS. WHILE
LIKELY SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL CONVERAGE
WITH THE HEATING OF THE DAY...THE BETTER THREAT FOR SEVERE WX AND
HEAVY RAINS MAY NOT BE UNTIL LATER THIS AFTN INTO EVNG SUBSEQUENT
WITH A SHRTWV DISTURBANCE AND BETTER DEEP LYR SHEAR /30-40 KTS/
ROUNDING THRU THE BROADER TROF /PRESENTLY THE SHRTWV IS LOCATED
ACROSS THE CAROLINA RGN...LIFTING NEWD AND INVIGORATING ACTIVITY
OVER THE DELMARVA PENINSULA/. MID-LVL LAPSE RATES APPEAR MARGINAL
TODAY.

ITS IMPORTANT TO NOTE THAT ANY STORMS WITHIN THE VERY MOIST AND
TROPICAL AIRMASS WILL HAVE THE POSSIBILITY OF DROPPING AN INCH OF
RAIN IN 30 MINUTES OR LESS. PWATS ADVERTISED VIA SPC MESOANALYSIS
ALREADY THIS MORNING ARE AROUND 1.75 INCHES AND ANTICIPATING AN
INCREASE TOWARDS THE LATER HALF OF THE DAY ALONG AND AHEAD OF THE
ROUNDING SHRTWV DISTURBANCE. BUT THERE IS SOME MID-LVL DRYING
CONSEQUENTIAL FROM AIR FLOW ORIGINATING FROM THE W ATLANTIC RIDGE
/SEE THE 12Z UPR AIR ANALYSIS FROM CHATHAM AND NEW YORK VERSUS
ALBANY/. SUCH DRYING MAY IMPACT PWATS. STILL DO NOT BELIEVE THE
FLOOD THREAT WILL BE LESSENED.

SO SUMMARIZING...WITH THE SEVERE WX THREAT EXPECTING GUSTY WINDS
AND PSBL LARGE HAIL WITH A FEW OF THE STORMS. AS FOR FLOODING...
ANTICIPATE HEAVY RAINS WITHIN A SHORT PD OF TIME RESULTING IN
URBAN AND SMALL STREAM IMPACTS. STORMS LIKELY TO TRAIN ACROSS RGNS
RESULTING IN ROUNDS OF HEAVY RAINS.

OTHERWISE...SHORT-RANGE MDL SOLNS ARE NOT IMPRESSIVELY HANDLING
THE MORNING SITUATION WELL...THE 0Z CANADIAN/ECMWF ARE SEEMINGLY
DOING A GOOD JOB. THE MESO-RUC AND HRRR ARE SHOWING SOME ISSUES
WITH THE MORNING ACTIVITY. ALL FCST MDLS DO TREND AN AREA OF HEAVY
RAIN PROGRESSING NEWD FROM THE MID-ATLANTIC INTO S NEW ENGLAND
COLLOCATED WITH THE MAIN SHRTWV WITH IMPINGING S/SWLY LOW-MID LVL
LLJ TO THE REAR. THE EXACT LOCALE OF HEAVIEST RAINS IS STILL UNDER
SCRUTINY...BUT IT LOOKS LIKE HEAVY RAIN AND POTENTIAL FLOODING
WILL CONTINUE OVRNGT INTO THE MORNING PD.

TEMPS WILL BE A TAD COOLER /80 TO 85F/ THAN PREVIOUS DAYS AS CLOUD
COVER WILL BE THE MAIN FACTOR. HOWEVER DEWPOINTS ARE STILL WELL INTO
THE LOW 70 ALLOWING THE ATMOSPHERE TO BE QUITE MUGGY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...

FRIDAY NIGHT...
EXPECT CONVECTION TO CONTINUE PAST SUNSET AS THERE IS SOME
ELEVATED INSTABILITY ACROSS THE AREA. STORM STRUCTURE HOWEVER WILL
BE MORE OF A CLUSTER WITH POSSIBLE BOWING SEGMENTS...DEEPENING ON
THE AMOUNT OF HEATING DURING THE DAY. WINDS WILL BACK TO THE
SOUTHWEST BY THE EVENING HOURS BLOCKING THE TROPICAL FEED FOR THE
WESTERN ZONES.

MAIN FOCUS FOR THE OVERNIGHT PERIOD IS THE WARM
FRONT THAT DEVELOPS ACROSS THE MID-ATLANTIC IN WHICH WILL MOVE
ACROSS SNE OVERNIGHT. EXPECT A LLJ TO DEVELOP BEHIND THE FRONT AND
THIS COMBINED WITH SAID FRONT AND HIGH PWATS BELIEVE A GOOD
SOAKING WILL TAKE PLACE. APPEARS THAT THE EASTERN PORTION OF THE
REGION WILL SEE THE HIGHEST AMOUNTS OF QPF AS PWATS ARE NEAR 2.5
INCHES. EXPECT PRECIP WITH PERHAPS EMBEDDED THUNDER WILL
CONTINUE WELL INTO OVERNIGHT PERIOD AND MOVE IN A MORE SOUTH TO
NORTH MANNER. IF ANY STORMS DEVELOP ALONG THE FRONT THEN THE
POTENTIAL FOR HEAVY DOWNPOURS AND FLASH FLOODING SHOULD BE
EXPECTED.

SATURDAY...
UPPER LEVEL LOW OVER THE GREAT LAKES WILL CONTINUE TO DRIFT
NORTHWARD INTO QUEBEC. THIS WILL PUSH A COLD FRONT ACROSS WESTERN NEW
ENGLAND. BELIEVE SHOWERS WILL CONTINUE INTO SATURDAY BUT EXACT
PLACEMENT IS A LITTLE UNCERTAIN. BELIEVE THE WEST HALF OF THE AREA
HAS THE BEST CHANCE SINCE THEY ARE CLOSER TO THE FRONT. THE
POTENTIAL FOR STRONG OR SEVERE STORMS IS LIMITED ONCE AGAIN TO THE
AMOUNT OF DAYTIME HEATING. BELIEVE STRONG STORMS AREA LIKELY WITH
GUSTY WINDS AND HEAVY RAIN BEING THE MAIN FOCUS. STORM STRUCTURE
SHOULD BE MORE MULTI-CELLULAR IN NATURE AND SHOULD EXPECT A LEAST
SOME STRONG STORMS. HOWEVER THE POTENTIAL OF SEVERE IS NOT OUT OF
THE QUESTION AS BULK SHEAR VALUES ARE 30KTS WITH MARGINAL LAPSE
RATES.

TEMPS WILL CREEP BACK INTO THE MID TO UPPER 80S AS 850MB TEMPS ARE
BETWEEN 16-18C . MUGGY CONDITIONS ARE EXPECTED AS DEWS ARE IN THE
LOW 70S. SATURDAY ALSO LOOKS A TAD ON THE BREEZY SIDE AS SOUTHERLY
WINDS LOOK TO GUST NEAR 20 MPH ALONG THE SOUTH COAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

BIG PICTURE...
SERIES OF SHORT WAVE TROFS AMPLIFY WHAT LOOKS TO BE A MEAN LONG WAVE
TROF POSITION JUST W OF NEW ENGLAND. THE AMPLITUDE AND POSITIONING
OF THESE SHORT WAVE TROFS PROVIDE A FOCUS FOR CONVECTION AS WELL AS
OPEN THE DOOR TO TROPICAL MOISTURE. HAVE LEFT OVER SHOWERS AND TSTMS
SAT EVENING AND THEN ANOTHER BOUT WITH A WARM FRONT LATE TUE AND
COLD FRONT WED AFTERNOON AND EVE. STILL ANOTHER BOUT OF CONVECTION
AND TROPICAL MOISTURE POSSIBLE AT THE END OF THE WEEK.

SAT NIGHT...LEFT OVER SHOWERS AND EMBEDDED TSTMS MAY PERSIST MUCH OF
THE EVENING IN THE EAST. POTENTIAL REMAINS FOR SOME TSTMS TO PRODUCE
VERY HEAVY DOWNPOURS IN EASTERN SECTIONS WHERE PWATS REMAIN NEAR
OR ABOVE 2 INCHES.

SUN...THINK IT WILL BE DRY. TEMPS SHOULD REBOUND TO MID 80S WITH
MOSTLY SUNNY SKIES.

SUN NIGHT THRU MON NIGHT...LOOKS TO BE DRY. MON HIGH TEMP SHOULD
AGAIN BE IN THE MID 80S FOR MOST LOCATIONS...WHILE THE LOWER
DEWPOINTS ALLOW FOR COOLER OVERNIGHT TEMPS.

TUE/TUE NIGHT...WARMER AND MORE HUMID AIR BEGINS TO RETURN LATE TUE.
RISK OF SHOWERS/TSTMS WITH WARM FRONT LATE TUE INTO TUE NIGHT.
ALTHOUGH SOME DIFFERENCES IN TIMING AND PRECISE
CONFIGURATION...ECMWF AND GFS PAINT A SIMILAR PICTURE. HAVE CHANCE
POPS FOR LATE TUE AFTERNOON INTO TUE NIGHT.

WED...DIFFERENCES IN THE MODELS BUT ALL SUGGEST THAT A FAIRLY
PRONOUNCED SHORT WAVE TROF AND SURFACE COLD FRONT WILL MOVE THROUGH
WED AFTERNOON WITH AN AIR MASS OF WEAK TO MODERATE INSTABILITY.
HAVE CHANCE POPS IN THE GRIDS.

THU...LOOKS TO BE DRY WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE
NORMAL.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...

FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MODERATE CONFIDENCE. MVFR/IFR IN FOG AND STRATUS
DEVELOPMENT THROUGH THE MORNING HOURS. BECOMING MAINLY VFR MOST
LOCATIONS BETWEEN 13Z AND 15Z WITH AREAS OF MVFR/IFR CONDITIONS
IN TSRA/SHRA BECOMING MORE NUMEROUS DURING THE AFTERNOON AND
PERSISTING INTO SATURDAY.

KBOS TAF...MODERATE CONFIDENCE. IFR CIG SHOULD IMPROVE AROUND OR
SHORTLY AFT 13Z. SCT SHRA/TSRA LIKELY THIS AFTERNOON LASTING INTO
SATURDAY WITH FREQUENT PERIODS OF MVFR CIGS/VSBYS AND A FEW BRIEF
PERIODS OF IFR CIGS/VSBYS.

KBDL TAF...MODERATE CONFIDENCE. MVFR CIG IN STRATUS EXPECTED TO
IMPROVE TO VFR BETWEEN 13Z AND 14Z BUT INCREASING PERIODS OF MVFR
CIGS/VSBYS IN TSRA/SHRA LATE THIS MORNING AND AFTERNOON. SCT
TSRA/SHRA PERSTING INTO SATURDAY. CONFIDENCE ON TIMING LOW.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

SAT NIGHT...LOW TO MODERATE CONFIDENCE. WIDESPREAD AREAS OF MVFR
CIGS AND VSBYS IN SHOWERS AND EMBEDDED TSTMS. RAIN SHOULD END W TO E.

SUN THROUGH TUE MORNING...HIGH CONFIDENCE OF VFR.

TUE AFTERNOON/EVENING...MODERATE TO HIGH CONFIDENCE. MOSTLY VFR
EXCEPT FOR MVFR CIGS/VSBYS IN ANY SHOWERS/TSTMS.

&&

.MARINE...

MODERATE TO HIGH CONFIDENCE. EXPECT SOUTH TO SOUTHWEST WINDS AND
SEAS TO REMAIN BELOW SCA CRITERIA FOR TODAY. SHOWERS AND
THUNDERSTORMS LIKELY ON THE WATERS THIS AFTERNOON THROUGH TONIGHT.
A WARM FRONT WILL LIFT OVER THE WATERS DURING THE OVERNIGHT HOURS
AIDING IN SEAS TO DEVELOP OVER 5 FT. HAVE ISSUED A SCA ALONG THE
SOUTHERN WATERS WHERE 5FT SEAS ARE MOST LIKELY. LOW TO MODERATE
PROBABILITY OF PATCHY...POSSIBLY DENSE...FOG DEVELOPING ON THE
SOUTHERN WATERS TONIGHT.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

MODERATE TO HIGH CONFIDENCE.
SEAS OF 5 TO 6 FT LIKELY ACROSS EXPOSED SOUTH COAST WATERS THROUGH
MOST OF SUNDAY BEFORE GRADUALLY SUBSIDING SUN NIGHT. TSTMS SAT
EVENING MAY CONTAIN LOCALLY STRONG WIND GUSTS. QUIET WEATHER
EXPECTED MONDAY THROUGH AT LEAST MOST OF TUE.

&&

.HYDROLOGY...

STRONG CHANCE OF LOCALIZED STREET FLOODING TONIGHT AND SAT WITH
POSSIBILITY OF HIGHLY LOCALIZED FLASH FLOODING. AFTER COORDINATION
WITH ADJACENT OFFICES...DECIDED TO HOLD OFF ON A FLASH FLOOD WATCH
FOR NOW. SEE A RISK OF A TROPICAL FEED AIDED BY A LOW LEVEL JET
IN AT LEAST A MARGINALLY UNSTABLE AIR MASS LATE TODAY THROUGH SATURDAY.
BEST DYNAMICS REMAIN WELL W AND N OF REGION...BUT COULD ENCOUNTER
SERIOUSLY EXCESSIVE RAINFALL IN ANY MESOSCALE BANDS THAT MAY SET
UP.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT
     SATURDAY FOR ANZ235-237-255-256.

&&

SYNOPSIS...DUNTEN/THOMPSON
NEAR TERM...SIPPRELL/DUNTEN/THOMPSON
SHORT TERM...DUNTEN
LONG TERM...THOMPSON
AVIATION...DUNTEN/THOMPSON
MARINE...DUNTEN/THOMPSON
HYDROLOGY...WFO STAFF
Hazardous weather outlook, Aug 10, 3:47 AM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
447 AM EDT FRI AUG 10 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-110900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
447 AM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT. THUNDERSTORMS MAY CONTAIN VERY HEAVY DOWNPOURS AND CAUSE
LOCALIZED STREET FLOODING. SOME OF THE THUNDERSTORMS MAY ALSO CONTAIN
STRONG WIND GUSTS...WITH A FEW POSSIBLY BECOMING SEVERE THIS
AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MORE SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY INTO SATURDAY
NIGHT. SOME THUNDERSTORMS MAY CONTAIN VERY HEAVY DOWNPOURS...WITH THE
POTENTIAL FOR LOCALIZED FLOODING. ALSO...SOME THUNDERSTORMS DURING
SATURDAY AFTERNOON AND EARLY EVENING MAY CONTAIN STRONG WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON AND FOR A TIME
TONIGHT...AND POSSIBLY AGAIN FOR SATURDAY AFTERNOON AND EVENING.

ANZ230>237-250-251-254>256-110900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
447 AM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY CONTAIN STRONG WIND GUSTS THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS DURING SATURDAY AFTERNOON AND EVENING MAY
CONTAIN STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THOMPSON

In the hours before

Special weather statement, Aug 10, 10:07 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1107 AM EDT FRI AUG 10 2012

MAZ008-009-101600-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
1107 AM EDT FRI AUG 10 2012

AT 1102 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY DOWNPOURS AND WIND
GUSTS TO 40 MPH 12 MILES SOUTHWEST OF BLANDFORD...MOVING NORTHEAST
AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...BLANDFORD...CHESTER...HUNTINGTON
  AND MIDDLEFIELD.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY RAIN MAY CAUSE
MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH
AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4211 7307 4214 7308 4215 7304 4225 7301
      4230 7301 4232 7305 4239 7301 4230 7277
      4206 7304 4206 7306 4210 7308

WTB
Special weather statement, Aug 10, 10:35 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1135 AM EDT FRI AUG 10 2012

CTZ002-MAZ009-011-101630-
EASTERN HAMPDEN MA-HARTFORD CT-WESTERN HAMPDEN MA-
1135 AM EDT FRI AUG 10 2012

AT 1132 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY DOWNPOURS AND WIND
GUSTS TO 35 MPH.  THE THUNDERSTORM WAS LOCATED ABOUT 6 MILES
NORTHWEST OF CANTON...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...HARTLAND...GRANVILLE...
  SOUTHWICK...WESTFIELD AND BLANDFORD.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY RAIN MAY CAUSE
MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH
AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4220 7294 4214 7270 4195 7281 4184 7294
      4184 7295 4185 7296 4188 7295 4190 7294
      4190 7292 4197 7290 4196 7303 4197 7303

WTB
Special weather statement, Aug 10, 10:40 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1140 AM EDT FRI AUG 10 2012

MAZ002-008-101645-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
1140 AM EDT FRI AUG 10 2012

AT 1137 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN AND WIND GUSTS
TO 35 MPH NEAR EAST WINDSOR AND CUMMINGTON...OR ABOUT 17 MILES
NORTHWEST OF NORTHAMPTON...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...PLAINFIELD...HAWLEY...BUCKLAND...
  CHARLEMONT...HEATH...ROWE AND MONROE.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY RAIN MAY CAUSE
MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH
AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4274 7271 4239 7290 4241 7301 4253 7297
      4255 7299 4263 7296 4266 7296 4266 7299
      4268 7299 4270 7296 4270 7302 4271 7303
      4274 7303

WTB
Special weather statement, Aug 10, 10:45 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1145 AM EDT FRI AUG 10 2012

MAZ002-003-008-010-101645-
EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-WESTERN FRANKLIN MA-WESTERN
HAMPSHIRE MA-
1145 AM EDT FRI AUG 10 2012

AT 1141 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY DOWNPOURS AND WIND
GUSTS TO 35 MPH.  THE THUNDERSTORM WAS NEAR WHATELY...OR ABOUT 7
MILES NORTHWEST OF AMHERST...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WHATELY...SUNDERLAND...CONWAY...
  MONTAGUE...DEERFIELD...GREENFIELD...GILL...BERNARDSTON AND LEYDEN.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING
AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4274 7265 4269 7234 4237 7262 4239 7271

WTB
Special weather statement, Aug 10, 11:29 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1229 PM EDT FRI AUG 10 2012

MAZ002-003-008>011-101730-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN
FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
1229 PM EDT FRI AUG 10 2012

AT 1224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY DOWNPOURS AND WIND
GUSTS TO 35 MPH NEAR GRANVILLE...OR ABOUT 17 MILES WEST OF
SPRINGFIELD...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...RUSSELL...MONTGOMERY...
  SOUTHAMPTON...EASTHAMPTON...WESTHAMPTON...NORTHAMPTON...
  WILLIAMSBURG AND HATFIELD.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY RAIN MAY CAUSE
MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH
AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4247 7274 4242 7255 4205 7284 4206 7291

WTB
Special weather statement, Aug 10, 11:59 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1259 PM EDT FRI AUG 10 2012

MAZ003-004-NHZ011-101800-
CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
1259 PM EDT FRI AUG 10 2012

AT 1256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
MULTIPLE THUNDERSTORMS IN EASTERN FRANKLIN COUNTY CAPABLE OF
PRODUCING HEAVY DOWNPOURS AND WIND GUSTS TO 35 MPH.  ONE
THUNDERSTORM WAS OVER ORANGE...A SECOND WAS BETWEEN MONTAGUE AND
WENDELL...AND A THIRD NEAR WARWICK.  THESE THUNDERSTORMS WERE MOVING
NORTH AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...ATHOL...GILL...WARWICK...
  NORTHFIELD...ROYALSTON...RICHMOND...WINCHESTER...FITZWILLIAM...
  TROY...SWANZEY...MARLBOROUGH...KEENE...ROXBURY AND DUBLIN.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY RAIN MAY CAUSE
MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH
AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4294 7201 4257 7222 4246 7242 4248 7260
      4273 7249 4273 7246 4276 7248 4297 7240

WTB

The radar

The Albany radar (KENX), 116 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 flash flood, 2 flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
August 10, 12:08 PM EST
Where
Hampshire County, Southhampton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.230, -72.730

Several trees on Maple and High Streets and Clark and Russellville Roads were downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
August 10, 12:30 PM EST
Where
Hampshire County, Hadley
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.350, -72.580

A large limb on Mockingbird Lane was downed by thunderstorm winds.

Lightning, Norfolk

When
August 10, 3:04 PM EST
Where
Norfolk County, 0.69 mi S of Foxborough
Injuries
1 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
42.060, -71.250

Lightning struck a house at the intersection of Mechanic and Hope Streets. It struck a tree which imploded sending pieces of wood onto the deck. The lightning then traveled through the yard, creating a 25 foot trench leading to a house and destroying the wooden stairs on the deck and blowing gutters off the house. A 74 year old woman who lives in the house was taken to the hospital with chest pains.

Flash Flood, Bristol

When
August 10, 4:12 PM EST to 5:12 PM EST
Where
Bristol County, 1.24 mi NE of Watuppa to 0.91 mi SE of Somerset
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.710, -71.110

In Fall River, numerous streets were flooded including Plymouth Avenue with 4 feet of water, Davol Street, and Presidents Avenue with 1-2 feet of water. A car was stuck in the flood waters on Davol Street. St. Anne's Hospital had to divert emergency traffic due to flooding in the emergency room several inches deep. Eighteen patients in the ER were moved to a higher floor. The emergency room reopened at 7:30am after it was cleaned up.

Flash Flood, Bristol

When
August 10, 4:19 PM EST to 5:19 PM EST
Where
Bristol County, 0.6 mi SW of Buffinton Corner to 0.46 mi NNW of Luther Corner
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.774, -71.138

County Street in Somerset was closed due to two feet of water over the road from the overflowing of Buffington Brook. Florida Avenue and Gibbs Street were flooded. In Swansea, the intersection of Macomber and Puffer Avenues flooded. Route 6 in front of the Oriental Pearl Restaurant and the parking lot at Swansea Crossing shopping plaza flooded. Manhole covers on Route 118 were lifted by flood waters.

Flash Flood, Bristol

When
August 10, 4:31 PM EST to 5:31 PM EST
Where
Bristol County, 0.98 mi NNE of South Attleboro to 1.1 mi NE of South Attleboro
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.912, -71.360

Route 1A was flooded over the curbs.

Flash Flood, Bristol

When
August 10, 4:47 PM EST to 5:47 PM EST
Where
Bristol County, Raynham to 0.47 mi WNW of Weir Vlg
Cause
Heavy Rain
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
41.950, -71.070

Route 138 in Raynham was flooded near the Market Basket. A car was stuck in flood waters on Tremont Street. The occupants of the car were trapped and had to be rescued. Weir Street was impassable due to flooding. Powderhorn Drive was impassable due to 12 to 15 inches of water over the road.

Thunderstorm Wind, Bristol

When
August 10, 4:55 PM EST
Where
Bristol County, 0.51 mi E of Taunton
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.900, -71.090

An NWS storm survey team determined a microburst occurred in Taunton. Winds were estimated to be 70 to 80 mph. Six maple trees were uprooted on Tremont Street along Cobbs Creek, landing on four vehicles in the driveway behind a house. Several large branches were snapped and small sections of siding were torn off the house. A large spruce tree eight inches in diameter was blown onto a house and many other large tree limbs were snapped off trees. The house sustained minor damage. Two more trees fell behind this house. Numerous tree branches were downed. Behind another house, a tree fell taking down a portion of the back fence. On Eldridge Street, a silver maple tree about six inches in diameter was snapped near the base and fell onto a house. Several large branches were downed in this area as well. A sheet metal shed was blown into the next yard.

Thunderstorm Wind, Worcester

When
August 10, 4:57 PM EST
Where
Worcester County, Holden
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.350, -71.850

Several trees were downed by thunderstorm winds.

Thunderstorm Wind, Bristol

When
August 10, 5:21 PM EST
Where
Bristol County, 0.51 mi E of Taunton
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.900, -71.090

A tree at the intersection of Warren and Shore Streets was downed by thunderstorm winds.

Thunderstorm Wind, Bristol

When
August 10, 5:29 PM EST
Where
Bristol County, 0.51 mi E of Taunton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.900, -71.090

Wires on Fremont Street were downed by thunderstorm winds.

Thunderstorm Wind, Norfolk

When
August 10, 5:30 PM EST
Where
Norfolk County, 1.47 mi SSW of Wellesley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.300, -71.290

A tree and wires were downed by thunderstorm winds.

Thunderstorm Wind, Plymouth

When
August 10, 5:35 PM EST
Where
Plymouth County, Whitman
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.080, -70.930

A large limb in front of town hall was downed by thunderstorm winds.

Thunderstorm Wind, Plymouth

When
August 10, 5:37 PM EST
Where
Plymouth County, 0.86 mi SE of Stanley
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.990, -70.970

A transmission line on Mill Street was downed resulting in widespread power outages.

Flash Flood, Norfolk

When
August 10, 5:52 PM EST to 6:52 PM EST
Where
Norfolk County, 0.49 mi N of West Stoughton to 1.85 mi NNE of Norfolk Downs
Cause
Heavy Rain
Property damage
$35,000
Reported by
Amateur Radio
Coordinates
42.137, -71.128

A car was trapped in floodwaters on Independence Avenue in Quincy. In Weymouth, Fogg Street was flooded with several inches of water at the entrance to the South Shore Emergency Room entrance. Columbian Street at Nevin Road was flooded with four feet of water. Bodwell Drive in Avon was flooded with several cars stuck in flood waters. Several feet of water on Route 37 in Braintree near the Mutual gas station closed the road. A car was stuck in flood waters at the intersection of Union Street and Grossman Drive. In Stoughton, three to four inches of water flooded the travel lanes on Route 27.

Flood, Plymouth

When
August 10, 6:02 PM EST to 7:02 PM EST
Where
Plymouth County, 1.15 mi WSW of Montello to 1.31 mi WSW of Campello
Cause
Heavy Rain
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
42.092, -71.040

Several streets were flooded and impassable including North Main Street near Lansdown Street and Warren Avenue. Tremont Street was flooded with more than a foot of water. A car drove into two feet of water on Ettrick Street and became stuck. Two people had to be rescued from the car. Westgate Drive was flooded with three feet of water, with several cars stuck in the flood waters.

Flood, Essex

When
August 10, 6:04 PM EST to 7:04 PM EST
Where
Essex County, Lynn to 0.7 mi SW of Lynn
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.470, -70.950

Commercial Street underpass was flooded and impassable. The Nahant Circle was flooded with one foot of water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408631, 408630, 408632, 408694, 408702, 408703, 408717, 408730, 408725, 408737, 408738, 408739, 408742, 408740, 408745, 408746, 408748.